Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2003, 5:52 PM CDT for Perry County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2003, 5:52 PM CDT (22:52 UTC)
- Expired
- May 9, 2003, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Perry County, IL
The radar
The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 5.6
- Supercell composite
- 21.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 AM CDT, 15 hours 52 minutes earlier.
Area forecast discussion, May 9, 2:00 AM CDT, 15 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 AM CDT FRI MAY 9 2003 MESOETA PAINTS UPSTREAM CONVECTION INTO NRN REACHES OF FA THIS AM. THAT MAY WEAKEN THE CAP...IF NOT...MESOETA EJECTS UPPER PERTURBATION ACROSS FA 18-21Z...WHEN LOWER ATMOSPHERE IS SUFFICIENTLY DESTABILIZED TO SUPPORT UPDRAFTS. THIS PERTURBATION COULD BE ENOUGH TO BREAK 9-11C H7 CAP...IF IT IS NOT WEAKENED ALREADY FROM AM CONVECTION. WL THEREFORE GO UP TO CHC CAT FROM SLIGHT CHC FOR CONVECTION TODAY. AFTER THAT SHOULD BE A LULL THOUGH A CONTINUING LOW CHC POP THRU SAT. COLD FRONT STILL POISED FOR SAT NIGHT W/BEST POPS THEN. STILL AWAITING THE REST OF THE EXTENDED GUIDANCE BUT SO FAR SUNDAY-POST IS STILL LOOKING COOLER/DRIER TO START THE WORKWEEK W/NEXT CHC PCPN COMING BY WED-THU. MAY SEEK TO SHIFT FM CONVECTIVE TO STRATIFORM PCPN MID WEEK NEXT WITH SHOWALTERS WELL INTO THE POSITIVE RANGE. OTHERWISE ANTICIPATE LTL CHANGE TO GOING FORECAST. .PAH...NONE.
Hazardous weather outlook, May 9, 5:00 AM CDT, 12 hours 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE LOWEST LAYERS OF THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE DAY WEARS ON. HOWEVER...WARMING ALOFT COULD CAP OFF THE ATMOSPHERE AND INHIBIT THUNDERSTORM DEVELOPMENT. AN UPPER AIR DISTURBANCE MOVING IN THIS AFTERNOON MAY BE JUST ENOUGH TO BREAK THE CAP AND IF IT DOES...THUNDERSTORM DEVELOPMENT WILL BE QUICK WITH STORMS BECOMING STRONG TO POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT LATE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
In the hours before
Local storm report, May 9, 2:56 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 1NW OTWELL IN 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERS
0247 PM GLEZEN IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERS
0252 PM 2E CAMPBELLTOWN IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 9, 3:06 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM WINSLOW IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY PIKE COUNTY
SHERIFFS OFFICESpecial weather statement, May 9, 5:15 PM CDT, 37 minutes before
ILZ075-076-080>082-084-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT FRI MAY 9 2003 A CLUSTER OF STRONG THUNDERSTORMS WEST OF I-57 IN ILLINOIS...WILL CONTINUE TO MOVE EAST AT 35 MPH. STRONG GUSTY WINDS...HEAVY RAIN... AND SMALL HAIL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THROUGH 600 PM...THE STORMS WILL IMPACT AREAS ALONG AND JUST SOUTH OF I-64... SUCH AS DUQUOIN...SESSER...TAMAROA....MOUNT VERNON...DAHLGREN...AND MILL SHOALS. DB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:29 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 46 min |
| May 9, 6:31 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.